Illinois, 2006

Hail in Illinois, June 26, 2006

June 26, 2006 · NWS ILX · 14 events in 13 counties and zones

14 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 26, 9:47 AM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 26, 9:47 AM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1047 AM CDT MON JUN 26 2006

.UPDATE...
UPPER LOW WITH -17C COLD CORE HAS BEEN SITTING NEARLY STATIONARY
OVER THE QUAD CITIES AREA THROUGH THE MORNING HOURS.  WATER VAPOR
IMAGERY SHOWS A COUPLE VORT LOBES ROTATING THROUGH MISSOURI.

AT THE SURFACE... WEAK TROUGH AND ATTENDANT CONVERGENCE LINE
STRETCHED FROM NEAR KPNT TO JUST EAST OF KDEC AND KSHE.  VISIBLE
SATELLITE IMAGERY SHOWS LINE OF ENHANCED CU/TCU IN THE VICINITY OF
THE CONVERGENCE LINE.  RADAR HAS INDICATED A FEW SHOWERS ASSOCIATED
WITH THIS FEATURE ACROSS SHELBY COUNTY LATE THIS MORNING.

MEANWHILE... LOCATIONS ALONG AND WEST OF THE I-55 CORRIDOR REMAIN
SOCKED IN WITH FAIRLY LOW CEILINGS... UNDER THE INFLUENCE OF UPPER
LOW.  SKIES ARE MOSTLY SUNNY FARTHER EAST... ESPECIALLY ALONG AND
EAST OF THE AFOREMENTIONED CONVERGENCE ZONE.

MADE MINOR ADJUSTMENTS TO THE GOING FORECAST.  LOWERED TEMPS AND
INCREASED CLOUD COVER GRIDS WEST OF I-55 WHERE SKIES WILL LIKELY
REMAIN MOSTLY CLOUDY TO JUST PLAIN OVERCAST THROUGH MUCH OF THE
DAY.  ANY CLEARING/SFC HEATING WILL LIKELY JUST LEAD TO MORE CU
FORMATION GIVEN COOL TEMPS ALOFT.

INCREASED POPS EAST OF I-55 WHERE TEMPS WILL WARM UP INTO THE UPPER
70S/LOWER 80S BY AFTERNOON.  SFC ANALYSIS ALSO SHOWS MORE LOW LEVEL
MOISTURE POOLED UP IN THIS AREA.  OVERALL... LOOKS LIKE SCATTERED
SHOWERS AND THUNDERSTORMS WILL BE A GOOD BET ACROSS MOST OF THE
CWA... WITH BEST COVERAGE IN THE EAST WHERE ATMOSPHERE WILL BECOME
MORE UNSTABLE.  SERIES OF UPPER VORT LOBES WILL ACT AS FOCUSING
MECHANISMS... INCREASING POP COVERAGE LATER THIS AFTERNOON
CONCURRENT WITH THE TIME OF PEAK HEATING.  WITH COOL TEMPS ALOFT...
MARGINAL HAIL STILL APPEARS TO BE THE PRIMARY THREAT FOR ANY SEVERE
WX.

UPDATED ZFP WILL BE OUT IN JUST A BIT.

&&

.PREV DISCUSSION...
 /ISSUED 345 AM CDT MON JUN 26 2006/
ONE SHORT WAVE DIGGING AN UPPER LEVEL TROF OVER THE MS VALLEY TODAY
AND TONIGHT WHILE ANOTHER ONE DIGS INTO IL AND THE OHIO VALLEY LATER
WED/WED NIGHT. THIS TO KEEP CHANCES OF CONVECTION GOING THROUGH MID
WEEK. FORECAST CONCERN IS SLIGHT RISK OF SEVERE THIS AFTERNOON AND
EARLY EVENING ACROSS PARTS OF CENTRAL/SE IL TODAY AND AGAIN WED. 00Z
SHORT RANGE MODELS IN FAIRLY GOOD AGREEMENT NEXT FEW DAYS.

SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...
EARLY MORNING SURFACE MAP SHOWS 1009 MB LOW PRESSURE JUST SW OF FL
WITH AN INVERTED TROF EXTENDING NORTHWARD INTO THE OHIO VALLEY.
UPSTAIRS A 573 DM 500 MB CUTOFF LOW AND UPPER LEVEL TROF WAS NEAR
THE IA/IL/MO BORDER AND DIGGING SOUTHWARD. AREA OF CONVECTION OVER
FAR NORTHERN IL FROM CHICAGO TO ROCKFORD TO DUBUQUE NORTH INTO
SOUTHERN WI. WIDELY SCATTERED CONVECTION OVER CENTRAL IL DISSIPATED
AS ATMOSPHERE STABLIZED MORE WITH LOSS OF DAYTIME HEATING. JUST ONE
SHOW LEFTOVER IN VERMILION COUNTY BETWEEN DANVILLE AND HOOPESTON.
SKIES WERE MOSTLY CLEAR WITH PATCHY FOG ALONG THE WABASH RIVER AGAIN
EARLY TODAY WITH ROBINSON VSBY JUST UNDER 2 MILES AND TERRE HAUTE AT
3/4 MILE. TEMPS RANGE FROM UPPER 50S NW OF THE IL RIVER TO MID 60S
OVER SE IL WHILE DEWPOINTS RANGE FROM MID 50S FROM SPRINGFIELD SW TO
LOWER 60S EAST OF I-55.

MODELS TAKE STRONG SHORT WAVE/CUTOFF LOW SOUTHWARD ACROSS EASTERN MO
TODAY. INCREASED POPS TO LIKELY CATEGORY WEST OF I-57 THIS AFTERNOON
CLOSER TO THIS DISTURBANCE...AND HAVE GOOD CHANCES OVER EASTERN IL
THIS AFTERNOON. PARTLY TO MOSTLY SUNNY SKIES THIS MORNING TO ALLOW
HEATING AND BUMPED HIGHS UP A FEW DEGREES...ESPECIALLY OVER SE IL.
HIGHS TO RANGE FROM MID 70S WEST TO LOWER 80S SE IL. ATMOSPHERE ALSO
BECOMES UNSTABLE AGAIN ESPECIALLY OVER EASTERN IL EAST OF I-55 WHERE
SPC HAS SLIGHT RISK OF SEVERE THIS AFTERNOON AND EARLY EVENING.
LIFTED INDICES AS LOW AS MINUS 4C AND MUCAPES PEAK AT 1000 TO 1500
J/KG. LARGE HAIL AND DAMAGING WIND GUSTS MAIN THREAT FROM MULTI
CLUSTER STORMS BETWEEN 2 AND 8 PM.

CONVECTION CHANCES DIMINISH AFTER SUNSET TONIGHT WITH LOSS OF
DAYTIME HEATING AND AS ATMOSPHERE STABLIZES MORE. BEST CHANCES OF
CONVECTION TONIGHT SOUTH OF I-72 CLOSER TO UPPER LEVEL LOW MOVING
INTO SOUTHERN IL OVERNIGHT. UPPER LEVEL TROF WEAKENING OVER IL TUE
BUT STILL STRONG ENOUGH TO DEVELOP SCATTERED CONVECTION BY TUE
AFTERNOON WITH BEST CHANCES OVER EASTERN IL. SPC DOES NOT HAVE A
SLIGHT RISK TUE AS AIR MASS DOES NOT GET AS UNSTABLE WITH LIFTED
INDICES TO MINUS 2C AND CAPES OF 500 TO 1000 J/KG. CONVECTION
CHANCES DIMINISH AFTER SUNSET TUE EVENING.

BUT A NEW STRONG SHORT WAVE DIVES SSE ACROSS THE MIDWEST AND INTO IL
BY WED...DRIVING A FRONTAL BOUNDARY SE INTO CENTRAL IL. THIS SYSTEM
TO REDEVELOP SCATTERED CONVECTION AS ATMOSPHERE GETS UNSTABLE AGAIN
BY WED AFTERNOON AND EARLY EVENING WITH MUCAPES TO 1000 TO 1500 J/KG
AND LIFTED INDICES MINUS 4-6C. SPC HAS SLIGHT RISK OF SEVERE FROM
I-72 SOUTH. HAVE WNW MID LEVEL FLOW OF 30 TO 35 KT RESULTING IN
ENOUGH SHEAR FOR MULTICELL AND SUPERCELL STORMS WITH LARGE HAIL AND
DAMAGING WIND GUSTS THE SEVERE THREAT.

UPPER LEVEL TROF WEAKING AND PULLING AWAY FROM IL THU BUT STILL
CLOSE ENOUGHT TO KEEP SMALL CHANCE OF CONVECTION ESPECIALLY THU
AFTERNOON AND EARLY EVENING.

LONG TERM...FRIDAY THROUGH MONDAY...
NO CHANGES MADE TO THE EXTENDED FORECAST...KEEPING A DRY FORECAST
WITH TEMPS A BIT COOLER THAN NORMAL...BUT GETTING CLOSER TO NORMAL
EARLY NEXT WEEK AS UPPER LEVEL TROF OVER THE EASTERN STATES
GRADUALLY LIFTS AS UPPER LEVEL RIDGE BUILDS ACROSS THE CENTRAL AND
SOUTHERN PLAINS STATES.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...

&&

HARDIMAN/HUETTL
Hazardous weather outlook, Jun 26, 10:56 AM CST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1156 AM CDT MON JUN 26 2006

ILZ038-043>046-052>057-061>063-066>068-071>073-271100-
MCLEAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CHRISTIAN-MACON-MOULTRIE-
DOUGLAS-COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-
CRAWFORD-CLAY-RICHLAND-LAWRENCE-
1156 AM CDT MON JUN 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLOW MOVING UPPER LEVEL DISTURBANCE... A NEARLY STATIONARY
SURFACE BOUNDARY... AND MOIST UNSTABLE AIR WILL ALL INTERACT TO
PRODUCE SCATTERED THUNDERSTORMS LATE THIS MORNING AND INTO THIS
AFTERNOON AND EVENING. SOME OF THESE STORMS COULD BECOME SEVERE...
WITH THE PRIMARY THREAT BEING LARGE HAIL.

STORMS WILL TEND TO BE FOCUSED ALONG A WEAK SURFACE BOUNDARY EARLY
ON... JUST WEST OF I-57... THEN WILL BECOME MORE SCATTERED AS THE
AFTERNOON PROGRESSES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE ON TUESDAY AS THE SYSTEM
PUSHES SLOWLY THROUGH THE AREA. HOWEVER...A FRONTAL SYSTEM WILL
BECOME STATIONARY ACROSS PARTS OF CENTRAL AND SOUTHERN ILLINOIS ON
WEDNESDAY AND BRING ANOTHER SHOT OF THUNDERSTORMS TO THE REGION.
CURRENTLY...THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS ON
WEDNESDAY COULD BECOME SEVERE...ALONG AND SOUTH OF INTERSTATE 72.
THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND LARGE
HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

ILZ027>031-036-037-040>042-047>051-271100-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-SCHUYLER-
MASON-LOGAN-CASS-MENARD-SCOTT-MORGAN-SANGAMON-
1156 AM CDT MON JUN 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLOW MOVING UPPER LEVEL DISTURBANCE WILL BRING THE THREAT FOR
SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON. SOME OF THESE
STORMS MAY PRODUCE SMALL HAIL... BUT THE THREAT FOR SEVERE WEATHER
IS EXPECTED TO BE OVER WEST CENTRAL ILLINOIS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE ON TUESDAY AS THE SYSTEM
SLOWLY PUSHES THROUGH THE AREA. HOWEVER...A FRONTAL SYSTEM WILL BECOME
STATIONARY ACROSS PARTS OF CENTRAL AND SOUTHERN ILLINOIS ON
WEDNESDAY AND BRING ANOTHER SHOT OF THUNDERSTORMS TO THE REGION.
AT THIS TIME...NEITHER THE THUNDERSTORMS ON TUESDAY OR WEDNESDAY
ARE EXPECTED TO BECOME SEVERE. THE PRIMARY SEVERE WEATHER THREAT
WILL BE ALONG AND SOUTH OF INTERSTATE 72.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

HARDIMAN/AUTEN

In the hours before

Special weather statement, Jun 26, 11:39 AM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1239 PM CDT MON JUN 26 2006

ILZ038-043>046-053>057-061>063-066>068-071>073-261945-
MCLEAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-
CLAY-RICHLAND-LAWRENCE-
INCLUDING THE CITIES OF...BLOOMINGTON...NORMAL...CHAMPAIGN...
URBANA...DANVILLE...DECATUR...CHARLESTON...MATTOON...
SHELBYVILLE...EFFINGHAM...FLORA...LAWRENCEVILLE
1239 PM CDT MON JUN 26 2006

...FUNNEL CLOUDS SIGHTED OVER CHAMPAIGN COUNTY...

LAW ENFORCEMENT AND TRAINED SPOTTERS REPORTED FUNNEL CLOUDS OVER
CHAMPAIGN COUNTY EARLY THIS AFTERNOON.

ATMOSPHERIC CONDITIONS EXIST TODAY ACROSS MUCH OF CENTRAL...EAST
CENTRAL AND SOUTHEAST ILLINOIS THAT FAVOR THE POSSIBLE FORMATION
OF WEAK CIRCULATIONS ON A PRE-EXISTING BOUNDARY. SOME OF THESE
CIRCULATIONS ARE OCCURRING UNDERNEATH DEVELOPING SHOWERS AND
THUNDERSTORMS...WHERE A FUNNEL CLOUD MAY DEVELOP. ONCE THE RAIN
BEGINS...THE FUNNEL CLOUD DISSIPATES.

LOW HANGING CLOUDS CAN ALSO APPEAR TO DIP UP AND DOWN AT TIMES...BUT
THEY WILL NOT SHOW SIGNS OF ANY RAPID ROTATION. AN ACTUAL FUNNEL
CLOUD WILL EXHIBIT SPINNING IN A COUNTER-CLOCKWISE DIRECTION.

IN RARE INSTANCES THESE FUNNELS MAY BRIEFLY TOUCHDOWN. STAY ALERT
AND BE PREPARED TO MOVE TO A SAFE SHELTER IF A FUNNEL CLOUD APPROACHES
THE GROUND.

BAK

The radar

The Lincoln radar (KILX), 123 km away, was scanning. The volume nearest the first event began at 17:56 UTC.

Open the radar archive at this moment

Event by event

14 hail. Local standard time, as filed.

Hail, Coles

When
June 26, 11:55 AM CST to 12:00 PM CST
Where
Coles County, Charleston
Measured
0.88 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
39.483, -88.183

Hail, McLean

When
June 26, 1:15 PM CST
Where
McLean County, Downs
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
40.400, -88.867

Hail caused significant crop damage. Accumulated hail was still up to dime size an hour after falling.

Hail, Richland

When
June 26, 1:15 PM CST to 1:20 PM CST
Where
Richland County, Calhoun
Measured
1.25 in hail
Reported by
GOVT OFFICIAL
Coordinates
38.650, -88.050

Hail caused corn crop damage.

Hail, Christian

When
June 26, 1:58 PM CST
Where
Christian County, Owaneco
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.483, -89.200

Hail, Macon

When
June 26, 2:58 PM CST
Where
Macon County, 1 mi NW of Niantic
Measured
0.88 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.867, -89.183

Hail, Moultrie

When
June 26, 3:15 PM CST
Where
Moultrie County, 2 mi SE of Sullivan
Measured
0.88 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
39.583, -88.583

Hail, Logan

When
June 26, 3:30 PM CST
Where
Logan County, 2 mi S of Mt Pulaski
Measured
2 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
39.983, -89.283

Hail, Champaign

When
June 26, 5:05 PM CST
Where
Champaign County, 3 mi SE of Philo
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.967, -88.117

Hail, Sangamon

When
June 26, 5:16 PM CST to 5:23 PM CST
Where
Sangamon County, 1 mi NW of Riverton
Measured
0.88 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
39.867, -89.550

Hail, Vermilion

When
June 26, 5:39 PM CST
Where
Vermilion County, 6 mi W of Fairmount
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
40.050, -87.950

Hail, Richland

When
June 26, 6:15 PM CST
Where
Richland County, Noble
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.700, -88.217

Hail, Jasper

When
June 26, 6:49 PM CST
Where
Jasper County, St Marie
Measured
1.5 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
38.933, -88.017

Hail, Crawford

When
June 26, 7:06 PM CST
Where
Crawford County, 5 mi S of Oblong
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.933, -87.917

Hail, Lawrence

When
June 26, 7:28 PM CST
Where
Lawrence County, 1 mi N of Sumner
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.733, -87.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5511399, 5511401, 5511402, 5511403, 5511404, 5511405, 5511406, 5511407, 5511408, 5511409, 5511400, 5511398, 5511397, 5511396.